Alert archive / Kansas / Red Flag Warnings in 2009

Red Flag Warning 9, NWS Goodland, KS

April 23, 2009Greeley County, Wallace County, Wichita County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 23, 2009, 2:04 PM MDT for Greeley County, Wallace County, Wichita County, Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Apr 24, 2009, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2009, 2:04 PM MDT (20:04 UTC)
In effect from
Apr 24, 2009, 11:00 AM MDT
Expired
Apr 24, 2009, 6:25 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4123 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 232004
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
204 PM MDT THU APR 23 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON...


COZ253-254-KSZ027-041-042-240500-
/O.NEW.KGLD.FW.W.0009.090424T1700Z-090425T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA-
204 PM MDT THU APR 23 2009 /304 PM CDT THU APR 23 2009/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM
MDT /9 PM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO 8 PM
MDT /9 PM CDT/ FRIDAY. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...253...254
IN KANSAS...27...41...42

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY LATE MORNING.
AS THE ATMOSPHERE BECOMES DEEPLY MIXED...RELATIVE HUMIDITY VALUES
WILL FALL TO LESS THAN 20 PERCENT. STRONG SOUTHWESTERLY WINDS OF
15 TO 25 MPH WILL INCREASE THE FIRE THREAT. ALL OUTDOOR BURNING
SHOULD BE AVOIDED OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
4 follow-up statements
000 
WWUS83 KGLD 240416
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1016 PM MDT THU APR 23 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON...

COZ253-254-KSZ027-041-042-241200-
/O.CON.KGLD.FW.W.0009.090424T1700Z-090425T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA-
1016 PM MDT THU APR 23 2009 /1116 PM CDT THU APR 23 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
TO 8 PM MDT /9 PM CDT/ FRIDAY...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ TO
8 PM MDT /9 PM CDT/ FRIDAY. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...253...254
IN KANSAS...27...41...42

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...253...254 IN KANSAS...27...41...42

CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP BY LATE MORNING. AS
THE ATMOSPHERE BECOMES DEEPLY MIXED...RELATIVE HUMIDITY VALUES
WILL FALL TO LESS THAN 20 PERCENT. STRONG SOUTHWESTERLY WINDS OF
15 TO 25 MPH WILL INCREASE THE FIRE THREAT. ALL OUTDOOR BURNING
SHOULD BE AVOIDED OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS83 KGLD 241131
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
531 AM MDT FRI APR 24 2009

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

COZ253-254-KSZ027-041-042-241945-
/O.CON.KGLD.FW.W.0009.090424T1700Z-090425T0200Z/
KIT CARSON-CHEYENNE CO-WALLACE-GREELEY-WICHITA-
531 AM MDT FRI APR 24 2009 /631 AM CDT FRI APR 24 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/
THIS MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...253...254
IN KANSAS...27...41...42

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...253...254 IN KANSAS...27...41...42

RELATIVE HUMIDITY IS EXPECTED TO FALL TO NEAR 15 PERCENT BY MID
DAY AND CONTINUE THROUGH THE AFTERNOON. WINDS MAY ALSO INCREASE TO
15 TO 25 MPH CREATING CRITICAL FIRE WEATHER CONDITIONS. ALL
OUTDOOR BURNING SHOULD BE AVOIDED OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FS
000 
WWUS83 KGLD 241813
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1213 PM MDT FRI APR 24 2009

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

COZ253-241915-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-090425T0200Z/
KIT CARSON-
1213 PM MDT FRI APR 24 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING HAS BEEN CANCELLED FOR FOLLOWING FIRE WEATHER
ZONES: IN COLORADO...253

A COLD FRONT HAS MOVED ACROSS THE AREA AND HAS MADE IT THROUGH
MUCH OF KIT CARSON COUNTY. WITH COOLER AND MORE HUMID AIR ACROSS
MOST OF THE COUNTY...WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS
ARE NO LONGER EXPECTED AND THE RED FLAG WARNING HAS BEEN CANCELLED.

WHILE A MAJORITY OF THE AREA WILL NOT EXPERIENCE CRITICAL FIRE
WEATHER CONDITIONS...THESE CONDITIONS REMAIN POSSIBLE OVER A SMALL
PORTION OF SOUTHWEST AND SOUTHERN KIT CARSON COUNTY.


$$

COZ254-KSZ027-041-042-250200-
/O.CON.KGLD.FW.W.0009.000000T0000Z-090425T0200Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
1213 PM MDT FRI APR 24 2009 /113 PM CDT FRI APR 24 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...254
IN KANSAS...27...41...42


RELATIVE HUMIDITIES WILL FALL TO AROUND 10 PERCENT AS TEMPERATURES
WARM INTO THE MID AND UPPER 80S ALONG AND SOUTH OF A STALLED
FRONTAL ZONE. WESTERLY WINDS OF 15 TO 20 MPH WITH GUSTS TO 25 MPH
ARE EXPECTED THROUGH THE DAY ALONG AND SOUTH OF THIS FRONT. TO THE
NORTH OF THE FRONT COOLER AND MORE HUMID CONDITIONS ARE EXPECTED AS
WELL AS NORTHERLY WINDS OF 10 TO 20 MPH.

THIS FRONT WILL EXTEND ALONG A LINE FROM 10 MILES NORTH OF
CHEYENNE WELLS TO WESKEN TO 8 MILES NORTH OF LEOTI. WHILE ONLY THE
SOUTHWEST SECTION OF WALLACE COUNTY IS ON THE WARM AND DRY SIDE OF
THE FRONT...ANY SHIFT IN THE FRONTS POSITION WILL CAUSE WINDS TO
RAPIDLY SHIFT DIRECTION MAKING FIRE CONTROL DIFFICULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS83 KGLD 250025
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT FRI APR 24 2009

COZ254-KSZ027-041-042-250130-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-090425T0200Z/
CHEYENNE CO-WALLACE-GREELEY-WICHITA-
625 PM MDT FRI APR 24 2009 /725 PM CDT FRI APR 24 2009/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN COLORADO...254
IN KANSAS...27...41...42


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 23, 11:34 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 23, 11:34 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1134 AM MDT THU APR 23 2009

.DISCUSSION...
254 AM MDT THU APR 23 2009

SOUTHWEST UPPER FLOW WILL DOMINATE THIS FORECAST
THROUGH SATURDAY NIGHT. SURFACE LOW PRESSURE IN NORTHEAST WYOMING
TODAY WILL SHIFT SOUTH INTO EASTERN COLORADO ON FRIDAY. LATE FRIDAY
NIGHT A COLD FRONT WILL MOVE INTO NORTHWEST KANSAS FOLLOWED BY HIGH
PRESSURE ON SATURDAY.

THE MAIN ISSUES WITH THIS FORECAST ARE POPS.

DRY AND QUIET WEATHER EXPECTED TODAY WITH SUBSIDENCE IN PLACE BUT BY
EVENING A SHORTWAVE COMES THROUGH AND MAY FIRE A FEW THUNDERSTORMS
OVER EASTERN COLORADO. THESE SHOULD DISSIPATE AFTER SUNSET. DRY
WEATHER SHOULD CONTINUE ON FRIDAY WITH LACK OF ANY SIGNIFICANT
SHORTWAVE AND SUBSIDENCE. LATE FRIDAY NIGHT A COLD FRONT WILL MOVE
INTO THE NORTHERN ZONES. H8-7 LAYER MEAN RH WILL BE LACKING SO DO
NOT PLAN TO INCREASE POPS. THE FRONT CONTINUES TO PUSH ACROSS THE
ENTIRE FORECAST AREA BY 00Z SUNDAY. RH IS STILL LACKING WITH THE
BEST MOISTURE OVER THE NORTHWEST ZONES. FOR SATURDAY NIGHT RH LOOKS
GOOD BUT BEST FORCING IS NOT UNTIL TOWARD 12Z SUN. HESITATE TO
INCREASE POPS YET BASED ON UNCERTAINTY OF MOISTURE AND FORCING.
GUIDANCE POPS ALSO REMAIN LOW. INSTABILITY IS LACKING OVER THE
NORTHWEST ZONES SATURDAY NIGHT SO MADE A CHANGE FROM THUNDERSTORMS
TO SHOWERS.

850MB TEMPERATURES STAY WARM THROUGH FRIDAY AND THEN DROP OFF
SATURDAY BEHIND THE FRONT. MAX TEMPERATURES SHOULD RANGE FROM 85 TO
90 AND THEN COOL TO THE 60S ON SATURDAY. MIN TEMPERATURES WILL BE
MILD WITH READINGS IN THE 50S AGAIN TONIGHT AND THEN 40S/LOWER 50S
FRIDAY NIGHT. SATURDAY NIGHT LOW TEMPERATURES WILL FALL INTO THE
UPPER 30S NORTHWEST WITH MID 40S/LOWER 50S ACROSS THE REST OF THE
FORECAST AREA.

FS
&&

.AVIATION...
1134 AM MDT THU APR 23 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. CLEAR SKIES WILL BECOME
PARTLY CLOUDY THIS AFTERNOON AND CONTINUE THROUGH MOST OF THE
REMAINDER OF THE TAF PERIOD. WINDS FROM THE SOUTH AND SOUTHWEST AT
10 TO 15 WILL BECOME LIGHT AND VARIABLE TOWARD THE END OF THE TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Apr 23, 10:35 AM MDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU APR 23 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU APR 23 2009 /1135 AM CDT THU APR 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS
PARTS OF EASTERN COLORADO. AN ISOLATED THUNDERSTORM MAY MOVE INTO
WESTERN AND NORTHWESTERN KANSAS. THE MAIN THREATS WILL BE LIGHTNING
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT AND SATURDAY NEAR A
COLD FRONT MOVING THROUGH THE TRI-STATE AREA. IN ADDITION...
SEVERAL DISTURBANCES MOVING EAST OF THE ROCKIES WILL TRIGGER
THUNDERSTORMS...SOME POSSIBLY SEVERE...THROUGH THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BLM

Nearby

Red Flag Warnings in Kansas, 2009Red Flag Warnings in Colorado, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.